Sleep Medication And Other Medications Causes Insomnia

Certain medicines affect the sleep-wake cycle. Some are stimulating until late at night. An important cause of sleep disorders are sleep-aids themselves.

Medicines that can affect sleep

These include, in particular drugs that act on the neurotransmitters in the brain and influence the secretion of certain hormones that play a role in the normal sleep-wake cycle.

These are, for example, appetite suppressants, drive-enhancing antidepressants or hypertension and heart remedies. Some medications also contain caffeine, as well as over-the-counter cough and cold remedies.

 

If certain medications, such as statins for high cholesterol, taken in the evening, so that they unfold their effects overnight, sometimes occur as a side effect or sleep apnea.

Other medicines, such as acetylsalicylic acid, can permanently stress the stomach and cause heartburn, leading to sleep problems, especially in the morning hours. There are also active ingredients that cause nocturnal restlessness or sometimes nightmares. Others, including certain antidepressants and neuroleptics, anti-psychotic agents, may trigger Restless Legs Syndrome.

Sleep disorders aren’t always associated with such medicines. Some side effects also occur only in the initial stages of treatment and disappear after a short time.

Anyone who associates the occurrence of sleep problems with a drug that has been prescribed by the doctor should not simply stop. Always consult with your doctor. It often helps to take the drug at a different time or to choose a different drug combination.

Possible triggers for sleep disorders: Overview of drug groups

Hypertensive agents such as beta-receptor blockers, calcium channel blockers and other cardiovascular and cardiovascular drugs
Statins against lipid metabolism disorders
Hormone preparations such as thyroid medications or some contraceptives (for example, certain pills),
Appetite
Drive-enhancing antidepressants
Psychotropic drugs, for example anti-psychotic agents (neuroleptics)
Medicines for asthma and other respiratory diseases
Medications for the treatment of Parkinson’s disease
Agents for inflammatory joint diseases such as non-steroidal anti-inflammatory drugs, anti-malarials or drugs from the group of sulfa drugs
Antibiotics
Cortisone
Pain and migraine remedies
Caffeine-containing pain, cough and flu remedies
Some antihistamines, for example some remedies for allergies, itching or stomach upset

Insomnia due to sleeping pills

It may be surprising at first, but the drugs that cause sleep disorders include, in particular sleep aids themselves. This is not so much for herbal sleep aids, such as Valerian and hops, but for synthetic preparations, so-called hypnotics, especially for benzodiazepines. If these substances are taken over a longer period of time, a habituation effect sets in, the effect diminishes. Many sufferers then increase the dose on their own and are struggling with restless nights and tiredness, as well as often drowsiness during the day. Then discontinue the drug, it comes to a weaning insomnia.

Who then resorted to the sleeping pills, not infrequently gets into a serious dependence, which is still associated with other undesirable effects. Experts believe that the brain reacts to the sudden withdrawal of the damping effect with increased activity and alertness. Some people become addicted to a consistently low dosage, can’t sleep without the medication and suffer from side effects. In older age, these are often particularly pronounced and lead, inter alia, to depression or confusion.

Symptoms: In addition to insomnia can occur, among other things, drowsiness during the day (hang-over effect), difficulty concentrating, forgetfulness, body aches, sweating, agitation, mood swings. Older people are confused, especially at night they sometimes fall easily when they get up, because the substances also reduce the muscle tension.

Diagnosis and therapy: Talk openly with your doctor about your symptoms. He and her help will reveal the root causes of sleep problems. You should always stop taking benzodiazepines in consultation with the doctor only gradually. Doctors call this “slowly settling down”. Newer drugs that are similar to benzodiazepines do not make them so dependent and less likely to cause sedation. But you should handle it just as carefully, if that is taken only for a limited time and stop slowly creeping. Shortly thereafter, the sleep problems improve.

Synthetically produced melatonin is available in most countries only as a prescription drug for people over 55 years. However, it is recommended only as a short-term remedy for sleep disorders, which have no physical, mental or external causes.

It makes sense to specifically reduce stress and to learn a relaxation technique. People who suffer from persistent insomnia without a physical cause can, thanks to a targeted cognitive behavioral therapy, very often get their sleep-wake rhythm under control again.